Thunderstorm Wind, Pueblo
- When
- July 31, 6:30 PM MST to 6:33 PM MST
- Where
- Pueblo County, 1.29 mi ESE of (Pub)pueblo Muni Arp
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 38.280, -104.500
Pueblo airport.
Thunderstorm development across Pueblo county produced isolated high wind gusts.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PUB wrote it up.
Thunderstorm development across Pueblo county produced isolated high wind gusts.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jul 31, 2:07 PM MST, 4 hours 23 minutes earlier.
Area Forecast Discussion National Weather Service Pueblo CO 307 PM MDT Fri Jul 31 2020 .SHORT TERM...(This evening through Saturday) Issued at 307 PM MDT Fri Jul 31 2020 Afternoon convection a little slow to develop over the mountains today, though storms have started to become slightly more numerous as of 21z. Main question is how far east will activity spread this evening, as steering flow remains fairly N-S. Meso-analysis suggests fairly deep instability across Pueblo County and the east slopes of the Wet Mts this afternoon, with diffuse surface boundary roughly along the Arkansas River. Many CAMs, including several runs of the HRRR point to this area as having an enhanced potential for storms this evening, as mt convection interacts with deeper instability. Will nudge up pops accordingly, and wouldn't be surprised to see a strong storm or two moving quickly south, similar to last night. Lower risk for storms in the Colorado Springs area, as low level winds have shifted to nly behind the boundary, which will limit surface convergence. Over the mts/valleys, sct storms continue into the evening, before activity ends almost all areas after sunset. On Saturday, strong N-S steering flow again in place over the region, with CAPE around 1000 j/kg along the I-25 corridor and 0-6km shear of 35-40 kts by late afternoon. Expect another round of afternoon convection over the mountains/valleys, with potential for some stronger storms eastern mts/I-25 corridor where instability is greatest. Farther east, chances for convection on the plains look low, as storms generated over the mts will tend to move nearly due south. SWODY1 has much of the eastern half of the area in a marginal risk, which looks ok for the mts/I-25, but may be overdone farther east on the plains. Max temps will begin to creep upward slightly as swrn upper ridge begins to expand slowly northward. .LONG TERM...(Saturday night through Friday) Issued at 307 PM MDT Fri Jul 31 2020 Saturday night through Monday...An upper ridge of high pressure will be located over the desert sw and Great Basin through Monday, with the ridge axis roughly along the UT and CO state line. A cold front is forecast to drop south into eastern CO Sat evening, increasing llvl moisture across the eastern plains through the night and persisting through Sun and even Mon. SPC has covered all of the eastern plains with a Marginal risk for severe storms on Sat and again on Sun, since there will be abundant storm fuel and shear. Once storms do develop Sat along and behind the cold front, strong to severe storms will be possible which could linger into the late evening. The lower atmosphere will be primed for another round Sun aftn and eve, and considering the overall pattern, mon aftn and eve may be a repeat before the upper pattern shifts. Expect overnight low temps to be rather mild, with readings in the mid 40s to mid 50s for the high valleys, and around 60F for the plains. Max temps for Sun and Mon are expected to climb into the 80s for most areas. Tuesday through Friday...A couple of upper low pressure systems are forecast to track across the Pacific NW and West Coast through the remainder of the work week, flattening the ridge overhead and shunting it to the east. This repositioning of the ridge will push the dryline a bit further east into Kansas, it will open the Four Corners tap once again for moisture to push in from the southwest, and the flow aloft will become more westerly which means slightly warmer aftn high temps. There will be a daily chance of aftn and eve thunderstorms, mainly tied to the higher terrain with some spill over across the I-25 corridor. However, storm coverage will likely not be as enhanced as it will be on Sun and Mon, with just isolated to scattered POPs forecast. As for temps, look for highs in the upper 70s to mid 80s for the high valleys, and mid 80s to lower 90s for the plains. Moore && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 307 PM MDT Fri Jul 31 2020 VFR at all taf sites the next 24 hrs, with scattered thunderstorms late this afternoon and evening, and again Saturday afternoon/evening. Best chance for vcts into this evening will be at KALS, where gusty/erratic outflow winds are likely from 21z-01z. Vcts also possible around KPUB this evening, with a pool of fairly unstable air developing near/just east of the Wet Mts, and will include a mention until 03z-05z. Lowest chance of a vcts at KCOS, and won't include at this point, as most storms stay to the south of the airport. Convective activity wanes 03z-05z, with weak diurnal downslope/downvalley winds all sites by early Saturday morning. Repeat performance of convection Saturday afternoon, with storms moving south through the San Luis Valley and I-25 corridor late in the day. && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...PETERSEN LONG TERM...MOORE AVIATION...PETERSEN
Hazardous Weather Outlook National Weather Service Pueblo CO 1114 AM MDT Fri Jul 31 2020 COZ058>089-093>099-011300- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1114 AM MDT Fri Jul 31 2020 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...This Afternoon and Tonight Isolated to scattered thunderstorms are expected this afternoon and evening in and near the mountains. The main risk with thunderstorms will be gusty winds up to 40 mph, brief heavy rainfall, and dangerous cloud to ground lightning. One or two storms in and near the mountains could briefly become strong, producing hail up to the size of nickels and wind gusts up to 50 mph. Localized flash flooding will be possible on area burn scars should these locations be impacted by a stronger storm. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Scattered thunderstorms are expected over the mountains, the mountain valleys, and the adjacent plains on Saturday afternoon. Flash flooding will be possible over the burn scars if a stronger storm develops over them. Widespread showers and thunderstorms are expected on Sunday and Monday afternoon, with the higher risk of burn scar flash flooding on Sunday afternoon. There is a chance for severe weather on Sunday and Monday afternoon, with the main risks being 1 inch hail and 60 mph winds. Isolated to scattered thunderstorms are expected over the mountains from Tuesday through Thursday. Though storms will be isolated to scattered,flash flooding is still possible if a storm develops over the burn scars. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be possible this afternoon and evening in and near the mountains. 10/27
Special Weather Statement National Weather Service Pueblo CO 414 PM MDT Fri Jul 31 2020 COZ072-074-079-087-312245- Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO- Wet Mountains between 6300 and 10000Ft CO- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft CO- Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft CO- 414 PM MDT Fri Jul 31 2020 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL HUERFANO AND NORTHEASTERN COSTILLA COUNTIES UNTIL 445 PM MDT... At 412 PM MDT, Doppler radar was tracking a a couple of strong thunderstorms near the Spring Burn Scar, one near Farisita and one southeast of Red Wing, moving southeast at 25 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Spring Burn Scar, Walsenburg, La Veta, Farisita, La Veta Pass, and Gardner. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3768 10538 3787 10512 3759 10474 3738 10508 TIME...MOT...LOC 2212Z 318DEG 20KT 3770 10515 29
Special Weather Statement National Weather Service Pueblo CO 449 PM MDT Fri Jul 31 2020 COZ074-079-087-312315- Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO- Wet Mountains between 6300 and 10000Ft CO- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft CO- 449 PM MDT Fri Jul 31 2020 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL HUERFANO COUNTY UNTIL 515 PM MDT... At 448 PM MDT, Doppler radar was tracking a strong thunderstorm over Farisita, or 8 miles northeast of Spring Burn Scar, along with another strong storm 1 mile northeast of the Spring Burn Scar moving southeast at 35 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Northeastern Spring Burn Scar north of Highway 160, Walsenburg and Farisita. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3773 10516 3784 10502 3754 10465 3742 10484 TIME...MOT...LOC 2248Z 321DEG 29KT 3772 10505 29
Special Weather Statement National Weather Service Pueblo CO 458 PM MDT Fri Jul 31 2020 COZ072-073-076>078-312330- Western/Central Fremont County Below 8500 Ft CO- Wet Mountain Valley Below 8500 Ft CO- Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft CO- Northern Sangre de Cristo Mountains above 11000 Ft CO- Northwestern Fremont County Above 8500Ft CO- 458 PM MDT Fri Jul 31 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN FREMONT... NORTHWESTERN CUSTER AND EAST CENTRAL SAGUACHE COUNTIES UNTIL 530 PM MDT... At 458 PM MDT, Doppler radar was tracking a strong thunderstorm over Coaldale, or near Hayden Pass Burn Scar, moving southeast at 30 mph. Penny size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Hayden Pass Burn Scar, Coaldale, Cotopaxi and Hillside. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3841 10589 3850 10567 3818 10540 3806 10570 TIME...MOT...LOC 2258Z 333DEG 25KT 3839 10573 29
Special Weather Statement National Weather Service Pueblo CO 604 PM MDT Fri Jul 31 2020 COZ078>080-010030- Wet Mountains between 6300 and 10000Ft CO- Wet Mountain Valley Below 8500 Ft CO-Wet Mountains above 10000 Ft CO- 604 PM MDT Fri Jul 31 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HUERFANO...EASTERN CUSTER AND WEST CENTRAL PUEBLO COUNTIES UNTIL 630 PM MDT... At 603 PM MDT, Doppler radar was tracking a strong thunderstorm 9 miles west of Junkins Burn Scar, moving southeast at 25 mph. Penny size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Southwestern Junkins Burn Scar, Silver Cliff and Rosita. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3814 10540 3820 10528 3801 10498 3786 10527 TIME...MOT...LOC 0003Z 321DEG 23KT 3811 10529 29
Special Weather Statement National Weather Service Pueblo CO 633 PM MDT Fri Jul 31 2020 COZ083-086-010100- Pueblo Vicinity/Pueblo County Below 6300 Feet CO- Canon City Vicinity/Eastern Fremont County CO- 633 PM MDT Fri Jul 31 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN FREMONT AND NORTHWESTERN PUEBLO COUNTIES UNTIL 700 PM MDT... At 633 PM MDT, Doppler radar was tracking a strong thunderstorm 7 miles southeast of Penrose, or 17 miles west of Pueblo, moving southeast at 25 mph. Half inch hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Northwestern Pueblo, Pueblo West, Pueblo Reservoir and Penrose. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3834 10506 3848 10490 3831 10457 3810 10485 TIME...MOT...LOC 0033Z 317DEG 21KT 3835 10491 29
Special Weather Statement National Weather Service Pueblo CO 709 PM MDT Fri Jul 31 2020 COZ079-086-010145- Pueblo Vicinity/Pueblo County Below 6300 Feet CO- Wet Mountains between 6300 and 10000Ft CO- 709 PM MDT Fri Jul 31 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PUEBLO COUNTY UNTIL 745 PM MDT... At 707 PM MDT, Doppler radar was tracking 2 strong thunderstorms; one near Pueblo West, and one 1 mile south of the Pueblo Reservoir, moving south at 35 mph. Penny size hail and wind gusts up to 50 mph will be possible with these storms. Locations impacted include... Pueblo, Pueblo West, Pueblo Reservoir, Salt Creek, Blende and Colorado City. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3847 10487 3848 10464 3797 10439 3795 10499 TIME...MOT...LOC 0107Z 001DEG 32KT 3840 10476 29
The Pueblo radar (KPUX), 34 km away, was scanning. The volume nearest the first event began at 01:31 UTC.
1 thunderstorm wind. Local standard time, as filed.
Pueblo airport.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2020Every state in 2020This day in weather historyWarnings in Colorado, July 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 914048.